Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

How can I lower my pulse rate?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
my BP is 124/79, but my pulse rate is 137. how can i lower it? i am 77 and take 4mg warfarin daily plus metoprolol 25 mg twice daily and a simvastatin 40 mg every day. for 2010 i've been lax in my physical exercise but am doing 60 curls daily with 20lbs weights for the last month.
Posted Sun, 29 Apr 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for your query.

Your question is a good one and I will try to provide you with some helpful information.

Your blood pressure looks like it is under good control. As for your Pulse, I find this to be quite elevated. A normal Pulse for you would be somewhere between 70 and 90. I suspect that you may have something that we called atrial fibrillation. Atrial fibrillation can sometimes make it difficult to measure the true pulse.

If you have what we call uncontrolled or rapid atrial fibrillation, sometimes it is necessary to adjust the dosage of your medication. We sometimes use beta blockers like metoprolol which you take. Sometimes however it is necessary to add an additional type of medication. The most commonly prescribed additional medications include digitoxin or a calcium channel blocker.

These medications acted in two different ways. First they help decrease the Pulse. Secondly they help decrease the amount of work that the heart has to do on a minute to minute basis. Over time a rapid Pulse can really be a major stress on the heart.

I would certainly encourage you to visit with your primary care provider so that you can have a complete examination as well as an analysis of your post. Perhaps an EKG would also be beneficial to further analyze your heart rhythm. I suspect that you may need to have a medication adjustment sometime soon because a pulse of 137 is way too high.

Thank you again for submitting your question. I hope you have found my response to be both helpful and informative. If you have any additional questions I Am available to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor